acute liver injury

A wise patient asks about possible side effects before filling a new prescription. Sometimes, however, even that is not enough. One reader experienced a serious side effect, acute liver injury, that wasn’t even listed in the prescribing information doctors consult.

Liver Injury Resulted in an Emergency Room Visit:

Q. I experienced a pain in my chest last week that I initially thought was indigestion. The pain progressed so much that I tried to make myself throw up, hoping to get some relief.

I ended up in the ER with the worst pain I’ve ever had in my life. They did all sorts of tests–EKGs, CT scans, ultrasound, blood work–thinking it might be a heart attack or gastrointestinal problem. Everything came back near perfect, except that they found portal hypertension of the liver.

That indicates chronic liver failure consistent with early cirrhosis. I may have two or three drinks a year, so it isn’t due to alcohol abuse. I have never had hepatitis, but I have been taking Adderall XR for six years to deal with my foggy brain. This is the ONLY medication I take.

I’ll have to get off the Adderall now and wonder how I am going to be able to function mentally. I wish I had known earlier that such stimulants may affect the liver.

Side Effect Information Lacking:

A. There is no way you could have known of this danger since liver damage is not listed in the prescribing information for Adderall XR, a medication used to treat attention difficulties. However, there is a case report of a 55-year-old woman who developed acute liver injury as a result of taking Adderall at the prescribed dose (Vanga, Bal & Olden, Case Reports in Gastrointestinal Medicine, online June 23, 2013).  The authors point out that this reaction is very rare, but they conclude,

“Clinicians need to be alert to possible liver injury when using Adderall.”

Because of the growing popularity of Adderall, this side effect may become more familiar in coming years. If you take this medication, ask your doctor to monitor your liver function.

You can read more about drug-induced liver injury in this post.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Laura Y
    Georgia
    Reply

    Hi,

    I just read about Adderall XR causing problems with the liver.

    I’ve been on a relatively high dose of non-XR Adderall for many years with no problems. I take it for serious, clinical depression, and it works wonders.

    Because I’m on a multitude of meds, I often have my liver checked, and thus far, it’s in good shape.

    I feel for the woman having to try live without her Adderall (perhaps she should try the immediate release Adderall).

    I’m a legitimate pain patient who’s done everything “by the book”. I’ve been on the same dose of meds for a decade. The new legislation on opiates is cutting my pain meds by almost 90%. Not only did the meds bring my agonizing physical pain down to a tolerable level, it also helped with my crippling depression.

    If the legislation isn’t amended or repealed, I’m facing decades of physical & emotional agony.

    If the legislation stands, I’ll be forced to “euthanize” myself. It’s not fair to expect ligament pain patients to spend every day in agony. It’s crazy. Alcohol and tobacco kill more people each year than every drug combined, but no one says boo about it, and those don’t have have any medicinal uses.

    Opioids are currently the only meds that will keep people in agonizing pain, alive. There have already been suicides committed by pain patients who just couldn’t live another day in agony.

    There’s about to be a tsunami of heroin deaths by the people who were misusing the medicine & obtaining it illegally. They’re not going to stop, they’ll turn to heroin which will strengthen street gangs and put obscene amounts of money in the middle eastern terrorists hands. The opium for heroin is bought from Afghanistan, and the money goes directly into the hands of ISIS and other like them.

  2. Nelda Richey
    Oklahoma
    Reply

    I started not to comment on this because I do not take a lot of pills, especially Adderall. Instead of allowing gobs of pills to infiltrate my body, many of them with a possible side-effect of death, I choose a much simpler method without all of the side-effects. I firmly believe that “Death begins in the Colon,” and that my method of keeping the body healthy is in enema usage. I know that this is a controversial subject and many hate the idea of this usage. However, all I use is 2 quarts of God’s water in an enema bag to keep me perfectly healthy–without harmful side-effects. I am not saying this method of keeping your body healthy is for everyone. However it works for me, and it might work for you. No side-effects whatsoever!!!!!!!!!

  3. Grandma
    Reply

    Doctors never seem to know the problems with their prescriptions interacting with each other either.
    Warfarin, statins, BP pills, water pills, potassium pills, some vitamins. What could be wrong HERE????

  4. Carol K
    NC
    Reply

    I would go with metabolic syndrome first, very common. I imagine the next thing for this person would be diabetes.

  5. celia
    PA
    Reply

    Yes there are drugs and foods that can affect the liver, like turmeric/curcuma & cinnamon in some people (high liver enzimes) etc.

  6. Dr. Jim
    Reply

    Although it might be the Adderall, it might well be something else causing your liver problem, so make sure another cause is not missed. There are a lot of other causes for cirrhosis that are much more common than Adderall, and the emergency room providers do not test for most of these.

    I am not saying your problem is not due to Adderall, but just make sure you follow up soon with your primary doctor or a liver specialists before assuming it is the medication.

  7. Dr. Jim
    UNC School of Medicine
    Reply

    Although it might be the Adderall, that is very unlikely. There are a lot of other causes that are more likely, and the emergency room does not test for these. As such, stopping your Adderall may not stop the process that is harming your liver, so you need to see your primary doctor and/or a liver specialist. Perhaps you have already done it, but, if not, don’t assume it is the Adderall. We had a patient your age years ago have this happen, and we attributed her liver injury to one of her medications, however her liver tests did not improve after stopping the medication. We eventually discovered she had totally different cause of her cirrhosis.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.